Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

October 24, 2021Grundy County, Missouri

NWS Kansas City, MO issued this special weather statement at Oct 24, 2021, 12:52 AM CDT for Grundy County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 12:52 AM CDT (05:52 UTC)
Expired
Oct 24, 2021, 1:15 AM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Hail
0.75 in
Wind
30

County Grundy County, MO

The radar

The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS83 KEAX 240552
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1252 AM CDT Sun Oct 24 2021
 
MOZ006-015-240615-
Grundy MO-Mercer MO-
1252 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of northwestern Grundy
and south central Mercer Counties through 115 AM CDT...

At 1251 AM CDT, Doppler radar was tracking a strong thunderstorm near
Spickard, or 10 miles northwest of Trenton, moving northeast at 35
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Spickard, Brimson, Mill Grove and Modena. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Missouri.

&&

LAT...LON 4024 9348 4012 9376 4025 9376 4035 9363
TIME...MOT...LOC 0551Z 234DEG 29KT 4021 9370 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

Blair

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Oct 23, 11:52 PM CDT, 1 hour earlier.

Area forecast discussion, Oct 23, 11:52 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1152 PM CDT Sat Oct 23 2021

.Discussion...
Issued at 400 PM CDT SAT OCT 23 2021

Key Messages:

- Cloudy and cool today with showers and thunderstorms likely
  developing this evening. A few storms could be strong across NW
  and northern Missouri.
- Strong to severe thunderstorms likely tomorrow afternoon,
  especially east and southeast of the KC metro.
- Cool and dry for Monday and Tuesday.
- Another storm system looks likely to impact the region Wednesday
  into Thursday.

Discussion:

Plenty of cloud cover across the region this afternoon with
temperatures in the upper 50s to mid 60s. A warm front will lift
northward through the area tonight and with a low level jet
ramping up, showers and thunderstorms are expected to develop
along an west to east axis roughly along the I-70 corridor by this
evening and move northward through the evening and into the early
overnight hours. A few elevated supercells will be possible across
NW and northern Missouri, with large hail being the primary
threat. Some localized moderate to heavy rainfall will also be
possible.

A fairly potent mid level trough with an accompanying surface low
and cold front will approach and move through the region tomorrow.
Another round of some morning showers and thunderstorms is
possible Sunday morning. Southerly low level flow will bring in
ample moisture tomorrow, helping dew points reach the low to mid
60s tomorrow afternoon. Storms are expected to redevelop tomorrow
afternoon along the surface cold front and move eastward. A few
storms may also be possible across the warm sector ahead of the
cold front. Very impressive low level and deep layer shear as well
as moderate instability will yield a substantial severe weather
threat, especially for storms that are able to remain mostly
discrete (in which case tornadoes and very large hail would very
much be in play). The most likely scenario is storms developing
along the cold front and quickly growing upscale into a line of
storms, with strong winds becoming the dominant threat. The best
chances for severe storms looks to be east and southeast of the KC
metro, with storms beginning around 2 pm and exiting east of the
region by around 7 pm.

Cooler temperatures and dry conditions are expected behind this
system for Monday into Tuesday before another mid level trough
approaches the region Wednesday into Thursday, reintroducing
shower and thunderstorm chances.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1150 PM CDT SAT OCT 23 2021

A strong storm system is approaching the area tonight. Strong
ascent ahead of the system with an associated warm front just
south of the terminals, is leading to showers and storms across
the area. IFR ceilings and spotty IFR visibility will persist
north of the warm front. Conditions will improve some once the
area moves into the warm sector. But this will lead to deeper
mixing of very strong winds aloft to the surface late in the
morning into the early afternoon hours. Winds decrease some after
the cold front moves through. This will also bring in a return of
lower clouds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BMW
Aviation...CDB
Hazardous weather outlook, Oct 23, 4:48 AM CDT, 20 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
448 AM CDT Sat Oct 23 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
448 AM CDT Sat Oct 23 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Isolated thunderstorms possible this morning in east central Kansas
into west central Missouri.

Another round of thunderstorms expected this evening and overnight
areas north of Interstate 70. A few storms may produce hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe storms are possible on Sunday afternoon and evening,
especially in areas east of Interstate 35.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Oct 24, 12:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1252 AM CDT Sun Oct 24 2021

MOZ006-015-240615-
Grundy MO-Mercer MO-
1252 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of northwestern Grundy
and south central Mercer Counties through 115 AM CDT...

At 1251 AM CDT, Doppler radar was tracking a strong thunderstorm near
Spickard, or 10 miles northwest of Trenton, moving northeast at 35
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Spickard, Brimson, Mill Grove and Modena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Missouri.

&&

LAT...LON 4024 9348 4012 9376 4025 9376 4035 9363
TIME...MOT...LOC 0551Z 234DEG 29KT 4021 9370

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 1:26 AM CDTSpecial Weather StatementEAXBuchanan34 min
Oct 24, 5:07 AM CDTFlash Flood WarningEAXGrundy, Harrison, Sullivan5 hr
Oct 24, 8:26 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston37 hr
Oct 24, 2:05 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt40 min
Oct 24, 2:12 PM CDTTornado Warning Tornado observedEAXAndrew, Holt33 min
Oct 24, 2:31 PM CDTTornado WarningEAXAndrew, Buchanan, DeKalb29 min
Oct 24, 2:39 PM CDTTornado WarningEAXAndrew23 min
Oct 24, 2:44 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb46 min
Oct 24, 2:51 PM CDTTornado WarningEAXBuchanan, Clinton, DeKalb24 min
Oct 24, 3:23 PM CDTTornado WarningEAXDaviess, DeKalb, Gentry37 min
Oct 24, 3:26 PM CDTTornado WarningEAXCaldwell, Clinton34 min
Oct 24, 3:50 PM CDTTornado WarningEAXCaldwell, Daviess, Livingston25 min
Oct 24, 4:07 PM CDTSpecial Weather StatementEAXHenry, Johnson23 min
Oct 24, 4:10 PM CDTTornado WarningEAXLivingston35 min
Oct 24, 4:16 PM CDTTornado WarningEAXGrundy, Harrison, Mercer29 min
Oct 24, 4:29 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis31 min
Oct 24, 4:37 PM CDTTornado WarningEAXLinn, Livingston, Sullivan38 min
Oct 24, 4:56 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis49 min
Oct 24, 4:57 PM CDTTornado WarningEAXCooper, Pettis33 min
Oct 24, 5:10 PM CDTTornado WarningEAXAdair, Linn, Macon, Sullivan35 min
Oct 24, 5:54 PM CDTSevere Thunderstorm WarningEAXAdair, Schuyler17 min
Oct 24, 1:04 AM CDTSevere Thunderstorm WarningEAXAtchison26 min
Oct 24, 7:34 AM CDTSpecial Weather StatementEAXLinn26 min
Oct 24, 7:53 AM CDTSpecial Weather StatementEAXLinn37 min

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.